INTRODUCTION: Diffuse gingival ulceration and necrosis is one of the major manifestations of neutropenia or agranulocytosis. Acquired neutropenia can be induced by many medications. Severe oral pain might induce a patient to seek the help of a dentist. It is important for dentists to be familiar with drug-induced neutropenia and its associated oral manifestations. CASE PRESENTATION: An Asian woman was diagnosed with Graves disease (hyperthyroidism) and was treated with methimazole for about 6 weeks when oral symptoms first occurred. Sore throat, fever, and extensive, painful gingival necrosis were her chief complaints when she visited the emergency department. Methimazole-induced neutropenia was diagnosed based on her blood tests and medical history. Methimazole was replaced with a range of treatments, including injections of broad spectrum antibiotics and granulocyte colony stimulating factor. Superficial debridement and a chlorhexidine plus lidocaine mouthwash were used to control her periodontal microbiota. Within 1 week, blood data of the patient had returned to normal, and the severity of oral symptoms began to diminish. Complete healing of the gingival tissues was noted 8 months after she had been discharged from the hospital. CONCLUSIONS: Methimazole induces neutropenia and subsequent gingival ulceration and necrosis in some patients. Early confirmation of the effect of methimazole and early discontinuation of the drug are the first steps to recovery. Reducing bacterial load by chemotherapeutic methods and maintaining acceptable oral hygiene are important to control the disease.